OTC Pain Relief: Beware of Double-Dosing

Taking too much of over-the-counter pain relievers can lead to liver damage, stomach bleeding, and kidney disease. Learn how you can protect yourself and your family from an accidental overdose.

You’re sick with the flu. You’ve taken medicine to help reduce your fever. Now you're looking to relieve those aches, pains, nagging cough, and stuffy head, so you reach for another bottle from your medicine cabinet.

Sound familiar? If so, you could be putting yourself at risk for an accidental overdose of an over-the-counter (OTC) pain or fever medicine.

Pain relief medication is generally safe if taken as directed. But taking too much of these medicines can lead to liver damage, stomach bleeding, and kidney disease. Learn how you can protect yourself and your family from unintentional overdosing.

Drug Safety: Know Your Pain Relievers

First, it’s important to know what kind of pain reliever you’re taking. OTC pain relievers come in two major classes: nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen.

NSAIDs include aspirin (Bayer, Exedrin, Bufferin), ibuprofen (Advil, Motrin), and naproxen (Aleve). Acetaminophen (Tylenol) is found in many OTC products. In addition to relieving pain, these medicines reduce fever. 

OTC pain and fever medicines are available in many forms, including tablets, caplets, gel caps, and liquids.

How to Avoid Double-Dosing

Because OTC pain and fever relievers are generally safe and effective when taken as directed, they are combined with other active ingredients in many types of medicines. These include cold-and-flu and allergy medicines, as well as some prescription medications.

Be careful not to take more than one medicine with the same active ingredient of a drug. For example, if you’ve taken acetaminophen to reduce your fever, you shouldn’t take a medicine for flu symptoms that also contains acetaminophen, or you’ll be getting a double dose.

It’s also important to talk to your doctor or pharmacist about other medical problems you have and other medications or supplements you are taking. 

Why It’s Important to Read Drug Labels

Sometimes OTC pain medicines can show up in products you might not expect. So read the labels of every drug -- both OTC and prescription -- before you take them.

You can find information about all OTC medicines on the Drug Facts label on the package. This lists the active and inactive ingredients in the medicine and provides instructions for how to take it.

The active ingredients in all prescription drugs are also listed on the container’s label. If you have any questions about a medicine or what’s in it, ask your doctor or pharmacist before taking it.

Know Which Medicines Contain OTC Pain Relievers

Here are some of the most common types of OTC medicines that may contain acetaminophen or NSAIDs. Some are also available in special formulas for children:

  • Pain relief medicines, including some prescription pain relievers
  • Fever relief medicines
  • Extra-strength pain relievers
  • Migraine medicines
  • Arthritis pain relievers
  • Menstrual pain formulas
  • Aspirin-free pain relievers
  • Allergy medicines
  • Cold symptom medicines
  • Flu symptom medicines
  • Sinus and headache medicines
  • Medicines for sleep

Being Safe With Acetaminophen

Acetaminophen is the most widely used pain relief drug in the country: It’s an active ingredient in more than 600 different types of medicines. But acetaminophen can be especially dangerous when you take more than the recommended dose. It can cause serious liver damage, which can lead to liver failure and even death. And you may be at higher risk if you have liver disease or have more than three drinks of alcohol a day.

So it’s especially important to check all labels carefully to make sure acetaminophen is not an ingredient in more than one drug you’re taking. On some labels, acetaminophen may be listed as “APAP.” And if you’re traveling, be aware that acetaminophen is called paracetamol in some other countries, including the U.K.

Being Safe With NSAIDs

NSAIDs are safe for most people when taken at the right dose for a short period. However, they can increase risk for serious stomach bleeding. The risk is increased in people with a previous history of stomach bleeding, who are older than 60, who drink three or more alcoholic drinks a day, or if you are taking blood thinners or corticosteroids such as prednisone.

NSAIDs may also increase the risk for heart attack and stroke. Children should not take aspirin products because they can lead to Reye's syndrome, a rare but life-threatening condition.

In Case of Overdose

If you think you’ve taken too much of any OTC pain reliever, call your doctor or seek medical help right away. Signs and symptoms may not be noticeable right away. Symptoms of an overdose include:

  • Nausea or vomiting
  • Burning in the throat or stomach
  • Pain in the stomach
  • Fever
  • Dizziness
  • Fast eye movements
  • Tiredness
  • Bleeding or bruising
  • Yellowing of the eyes or skin
  • Confusion

4 Simple Rules for Drug Safety

OTC pain relievers are meant to help you, and as long as you take them as directed, they can provide safe and effective pain and fever relief. To prevent an overdose of any OTC medication, follow these four safety tips:

  • Read all labels.
  • Always take medicine as directed. Never take medicine in larger doses or for a longer time than directed.
  • Talk with your doctor before changing the dose of any medicines.
  • If you have any questions about how to use a pain reliever or how much to take, play it safe and talk with your doctor or pharmacist first.
Page: [[$index + 1]]
comments powered by Disqus

Bakersfield, CA

77°F
84°F
63°F
Clear
El Tejon Pharmacy